Abnormal involuntary movements
The incidence of extrapyramidal symptoms (EPS), abnormalities in the motor system secondary to antipsychotic use, is known to be higher in younger patients than in adult patients (Findling, 2001). These side effects, more common with old antipsychotics than with new-generation antipsychotics, lead to problems participating in normal educational and social activities.
In a cross-sectional study by our group, the presence of abnormal involuntary movements was compared in 60 children and adolescents who had taken antipsychotic medication for less than 1 month and 66 who had been receiving treatment with antipsychotics for more than 12 months (Laita et al., 2007). The mean age of the total sample was 15.62 years. As many as 21.7% of short-term treatment group patients and 37.9% of longer-term treatment group patients presented mild dyskinetic movements. In a more recent study, a cohort of 110 early-onset psychosis patients followed for one year showed that neurological side effects (especially hypokinesia/akinesia) were more common with risperidone (Castro-Fornieles et al., in press).
Antipsychotics have shown efficacy in various paediatric mental disorders, but the use of these medications in children and adolescents merits careful scrutiny as this is a vulnerable population that has more side effects than adults.
Antipsychotic medications are among the most relevant identified risk factors associated with significant prolongation of the QTc interval (prolongation of the interval, as determined by electrocardiograms, can cause arrhythmias) (Mackin & Young, 2005). In antipsychotic drug-nave adole
|Contact: Sonja Mak|
European College of Neuropsychopharmacology